Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 8, NWS Norman, OK

April 2, 1999Beckham County, Greer County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 2, 1999, 7:56 PM CST for Beckham County, Greer County, Oklahoma. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 2, 1999, 7:56 PM CST (01:56 UTC)
Expired
Apr 2, 1999, 8:45 PM CST
In force
49 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Beckham County, OK, Greer County, OK

What was reported inside it

TimeReportWhereRemark
Apr 2, 8:13 PM CSTTornado F1Willow, OK
Apr 2, 8:21 PM CSTTornado F0Carter, OK
Apr 2, 8:35 PM CSTHail 1.75Elk City, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1999-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1999-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3656 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 030159 RRA
TOROKC
OKC009-055-030245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
756 PM CST FRI APR 2 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  BECKHAM COUNTY IN SOUTHWEST OKLAHOMA
  NORTHERN GREER COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 845 PM CST

* AT 756 PM CST...A TORNADIC THUNDERSTORM WILL MOVE NORTHEAST AT 30 
MPH ACROSS NORTHERN GREER COUNTY...INTO SOUTHERN BECKHAM COUNTY. THE 
MOST DANGEROUS PART OF THIS STORM WILL MOVE NEAR WILLOW AND CARTER. 
THIS STORM HAS A HISTORY OF TORNADOES. TAKE COVER NOW

* LOCATIONS IN THE WARNING INCLUDE CARTER AND WILLOW

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3510 9978 3497 9970 3500 9938 3539 9939

KB
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 2, 2:40 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 2, 2:40 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CST FRI APR 2 1999

FRONT HAS FINALLY STOPPED MOVING AND THE NW 1/4 OF THE FA IS IN THE
COOL AIR.  SHOWERS HAVE BEGUN TO DEVELOP ALONG THE FRONT AND AN
APPARENT SWEET SPOT NEAR THE OKLAHOMA-LOGAN COUNTY LINE.  THE CAP
SEEMS BREAKABLE ESPECIALLY WITH CONVERGENCE ALONG THE DRYLINE AND/OR
FRONT SO EXPECT CONVECTION TO INCREASE OVER THE NEXT COUPLE OF
HOURS.  ALL OF THE MODELS... ESPECIALLY THE ETA DEVELOP A GOOD
AMOUNT OF LIFT ALONG THE DRYLINE BY MIDNIGHT AND MOVES IT EAST
ACROSS THE AREA THROUGH 12Z WHICH SUGGESTS THE POTENTIAL OF A SQUALL
LINE.  FOR THIS AFTERNOON AND EVENING... ALTHOUGH NOT STRONG SHEAR
THERE IS ENOUGH FOR ISOLATED SUPERCELLS THROUGH EARLY EVENING.
AFTER THAT THE PRIMARY CONCERN WILL BE SQUALL LINE ACTIVITY AND
WINDS/HAIL. AM SOMEWHAT ON THE FENCE ABOUT POPS DUE TO UNCERTAINTY
ABOUT AREAL COVERAGE.  THIS ROUND OF FORCING MOVES TO THE EAST WHILE
THE UPPER STORM REDEVELOPS IN THE SOUTHWEST UNITED STATES.  MOISTURE
PROGS SUGGEST THAT AREA WILL BE DRY SLOTTED TOMORROW ALTHOUGH AM NOT
SURE THE SURFACE MOISTURE WILL GET COMPLETELY PUSHED AWAY.  SO WILL
LEAVE POPS IN FOR MAINLY MORNING ACTIVITY.

AFTER A BREAK SATURDAY NIGHT AND SUNDAY... THE CHANCE OF RAIN
INCREASES AGAIN SUNDAY NIGHT AND MONDAY AS THE NEXT SYSTEM HEADS OUR
WAY.  ANOTHER BREAK TUESDAY THEN ANOTHER POTENTIAL ROUND OF STORMS
WEDNESDAY ACCORDING TO THE MRF.

...SPEG.
FIRST ITERATION.  FIRST PERIOD POPS SUBJECT TO CHANGE WITH LITTLE OR
NO ADVANCE WARNING.
OKC   60  73  51  73 /  40  30   0   0
HBR   55  70  47  74 /  20  10   0   0
SPS   60  76  51  76 /  30  20   0   0
GAG   41  65  42  70 /  20  10  10   0
PNC   59  71  50  72 /  40  30  10   0
DUA   65  72  49  74 /  40  30   0  10

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, Apr 2, 4:01 PM CST, 3 hours 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0250 PM    10 SSW PERRY              OK   1.00 INCH HAIL
04/02/99   LOGAN

0307 PM    PERRY                     OK   .75 INCH HAIL
04/02/99   NOBLE

DC
Local storm report, Apr 2, 6:22 PM CST, 1 hour 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0610 PM    1/2 MILE EAST OF MAYFIELD OK   1.00 INCH HAIL
04/02/99   BECKHAM

CW
Local storm report, Apr 2, 7:24 PM CST, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
719 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0715 PM    7W VERA                   TX   .75 INCH HAIL
04/02/99   KNOX

CW
Local storm report, Apr 2, 7:30 PM CST, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
723 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0720 PM    12E OF BLACKWELL          OK   .88 INCH HAIL
04/02/99   KAY

0523 PM    3W TONKAWA                OK   .88 INCH HAIL
04/02/99   KAY

CW
Local storm report, Apr 2, 7:39 PM CST, 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CST FRI APR  2 1999

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT  /REMARKS...
           ....COUNTY LOCATION....

0750 PM    7N OF VINSON              OK   TORNADO
04/02/99   HARMON

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 6:09 PM CSTTornado WarningOUNBeckham, Roger Mills36 min
Apr 2, 6:15 PM CSTSevere Thunderstorm WarningOUNKay, Noble45 min
Apr 2, 6:45 PM CSTTornado WarningOUNBeckham, Roger Mills15 min
Apr 2, 6:48 PM CSTSevere Thunderstorm WarningOUNGreer, Harmon27 min
Apr 2, 6:51 PM CSTSevere Thunderstorm WarningOUNBeckham24 min
Apr 2, 6:54 PM CSTSevere Thunderstorm WarningOUNKay51 min
Apr 2, 6:57 PM CSTTornado WarningOUNCuster33 min
Apr 2, 7:05 PM CSTFlash Flood WarningOUNKay3 hr
Apr 2, 7:13 PM CSTTornado WarningOUNGreer, Harmon47 min
Apr 2, 7:29 PM CSTSevere Thunderstorm WarningOUNCuster46 min
Apr 2, 7:45 PM CSTSevere Thunderstorm WarningOUNKay45 min
Apr 2, 8:04 PM CSTSevere Thunderstorm WarningOUNDewey41 min
Apr 2, 8:35 PM CSTTornado WarningOUNWashita40 min
Apr 2, 8:37 PM CSTSevere Thunderstorm WarningOUNRoger Mills53 min
Apr 2, 8:47 PM CSTSevere Thunderstorm WarningOUNDewey43 min
Apr 2, 9:11 PM CSTTornado WarningOUNCuster, Washita49 min
Apr 2, 9:15 PM CSTSevere Thunderstorm WarningOUNMajor45 min
Apr 2, 9:27 PM CSTSevere Thunderstorm WarningOUNRoger Mills48 min
Apr 2, 9:56 PM CSTTornado WarningOUNCuster49 min
Apr 2, 9:57 PM CSTSevere Thunderstorm WarningOUNDewey48 min
Apr 2, 10:03 PM CSTSevere Thunderstorm WarningOUNAlfalfa, Woods42 min
Apr 2, 10:42 PM CSTSevere Thunderstorm WarningOUNDewey33 min
Apr 2, 10:58 PM CSTSevere Thunderstorm WarningOUNGreer, Harmon47 min
Apr 2, 11:02 PM CSTSevere Thunderstorm WarningOUNBlaine43 min
Apr 2, 11:11 PM CSTSevere Thunderstorm WarningOUNMajor49 min
Apr 2, 11:36 PM CSTSevere Thunderstorm WarningOUNWoodward24 min
Apr 2, 11:44 PM CSTSevere Thunderstorm WarningOUNJackson46 min
Apr 2, 11:57 PM CSTSevere Thunderstorm WarningOUNTillman48 min
Apr 2, 11:57 PM CSTSevere Thunderstorm WarningOUNKiowa, Washita48 min
Apr 3, 12:07 AM CSTSevere Thunderstorm WarningOUNGarfield38 min
Apr 3, 12:44 AM CSTSevere Thunderstorm WarningOUNMajor31 min
Apr 3, 12:51 AM CSTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady39 min
Apr 3, 1:13 AM CSTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major47 min
Apr 3, 1:58 AM CSTSevere Thunderstorm WarningOUNLogan, Noble, Payne32 min
Apr 3, 6:39 AM CSTSevere Thunderstorm WarningOUNBryan51 min
Apr 3, 7:24 AM CSTFlash Flood WarningOUNAtoka3 hr
Apr 3, 7:46 AM CSTFlash Flood WarningOUNBryan119 min
Apr 3, 8:36 AM CSTSevere Thunderstorm WarningOUNAtoka, Bryan39 min
Apr 3, 9:30 AM CSTFlash Flood WarningOUNBryan3 hr

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.